Pennsylvania, 2013

Damaging Wind in Pennsylvania, June 30, 2013

June 30, 2013 · NWS CTP · 1 event in 1 county or zone

An isolated severe thunderstorm produced wind damage near York Springs in Adams County during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An isolated severe thunderstorm produced wind damage near York Springs in Adams County during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 30, 4:42 PM EST, 8 minutes earlier.

Area forecast discussion, Jun 30, 4:42 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
542 PM EDT SUN JUN 30 2013

.SYNOPSIS...
A SLOW MOVING AND UNSEASONABLY STRONG UPPER-LEVEL TROUGH WILL KEEP
WARM...INCREASINGLY HUMID...AND UNSETTLED CONDITIONS IN PLACE OVER
THE REGION RIGHT INTO THE FIRST DAYS OF JULY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
FLASH FLOOD WATCH REMAINS IN EFFECT FOR MY EASTERNMOST COUNTIES
TONIGHT THRU MON AFTN...AS GUIDANCE IS COMING INTO LINE FOR A
DEEPENING PLUME OF VERY TROPICAL AIR TO CONTINUE TO SURGE INTO THE
REGION. AN EXAMINATION OF THE LARGE SCALE PATTERN SEEMS TO
INDICATE THE MOST FAVORABLE TIME FRAME FOR LOCALLY EXCESSIVE RAIN
WILL BE MONDAY THRU TUESDAY WHEN FOCUS OF HIGHEST PWATS BECOME
FOCUSED OVR EASTERN PA BTWN UPPER LVL TROF OVR THE MIDWEST AND
ANOMALOUS RIDGE OVR THE E ATLANTIC. HOWEVER...CAN/T RULE OUT
LOCALLY EXCESSIVE RAINFALL FROM DIURNALLY DRIVEN CONVECTION THIS
EVENING. ALTHOUGH ENDING TIME OF WATCH IS CURRENTLY 18Z MON...MAY
EVENTUALLY NEED TO EXTEND IT...AS HVY RAIN PATTERN REMAINS IN
PLACE THRU AT LEAST TUES.

SREF AND GEFS BOTH BRING A PWAT ANOMALY OF 2-3 STD DEV ABOVE
NORMAL UP OVER THE EASTERN HALF OF THE STATE MONDAY...ALONG WITH
A STRENGTHENING SOUTHERLY LOW LEVEL FLOW. BOTH SHOW AT LEAST A
30-50% LIKELIHOOD OF GETTING AT LEAST 2 INCHES OF RAIN OVER THE
NEXT 24-36 HOURS...WITH THE SREF EVEN SHOWING AN AREA OF 4 INCHES
OR MORE POSSIBLE. WITH RECENT HEAVY RAINS...HAVE OPTED FOR A FLASH
FLOOD WATCH FOR THE EASTERN AREAS...HOLDING OUT THE POSSIBILITY
THAT THIS COULD EVEN NEED TO BE EXPANDED WEST DEPENDING ON WHERE
THE EVOLVING UPPER TROUGH EVENTUALLY FUNNELS THE BEST MOISTURE AND
FORCING.

FOR THIS EVENING...COVERAGE OF SHRA/TSRA CONTINUES TO INCREASE AS
OF 20Z...AS WE REACH PEAK HEATING. SPC 20Z MESOANALYSIS SHOWS
CAPES ARND 2000J ACROSS THE SE COUNTIES...AND ARND 1000J OVR THE
CENTRAL MTNS. DECENT 0-6KM SHEAR ALLOWING CELLS TO PERSIST AND
EVEN A FEW SHOWING SOME ROTATION OVR THE NW MTNS. CANNOT RULE OUT
SOME STRONGER UPDRAFTS AND THE POSSIBILITY OF AN ISOLATED DAMAGING
WIND GUST OR LARGE HAL THRU EARLY EVENING. HOWEVER...EXPECT
DIMINISHING COVERAGE/INTENSITY OF CONVECTION BY LATE EVENING.

POTENT SHORTWAVE AND ASSOC LL JET ROUNDING BASE OF TROF THIS
EVENING IS PRODUCING AN AREA OF HVY RAIN ACROSS GA/SC. AS THIS
SHORTWAVE AND ATTENDANT LL JET/PLUME OF TROP MOISTURE LIFTS UP THE
EAST SIDE OF THE TROF...EXPECT RAIN AN INCREASING CHANCE OF HVY
SHOWERS ARND DAWN ACROSS SOUTHERN PA. IT WILL BE A WARM MUGGY
NIGHT WITH LOWS AVERAGING 5-10 DEG ABOVE NORMAL.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
MONDAY LOOKS WET ONCE AGAIN WITH THE STAGNANT UPPER TROF AND LOW
LEVEL FRONT HANGING OVER THE AREA HELPING SUPPORT A CONTINUATION
OF THE SHOWERS AND LOCALLY HEAVY THUNDERSTORMS. ANOMALOUSLY HIGH
PWATS AND WEAK MID LEVEL LAPSE RATES SUGGEST LOW TOPPED
CONVECTION...BUT THE SHOWERS AND STORMS BEING VERY EFFICIENT RAIN
PRODUCERS.

HIGH TEMPS MONDAY WILL BE WARM AND MUGGY...BUT ACTUALLY ONLY NEAR
OR EVEN A LITTLE BELOW NORMAL FOR EARLY JULY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
MODEL GUIDANCE CONTINUES TO PREDICT A RETROGRESSION OF THE OHIO
VALLEY UPR TROF/WWRD EXPANSION OF THE BERMUDA HIGH INTO THE EAST
COAST THROUGH THE LONG TERM PERIOD. THIS SHOULD LEAD TO A GRADUAL
DECREASE IN THE DAILY CHANCE OF SHOWERS AND STORMS THROUGH THE
PERIOD. HOWEVER...WITH DAILY POPS STARTING FAIRLY HIGH...IT WILL
REMAIN FAIRLY ACTIVE CONVECTIVELY INTO MID WEEK.

HOWEVER...PRIOR TO THIS...SHOWERS AND STORMS WILL BE FAIRLY
WIDESPREAD ONCE AGAIN ON TUESDAY. SOME WITH HEAVY RAIN.

HARD TO PINPOINT AMTS AND TIMING...FOR NOW...WILL KEEP MENTION
IN HWO...AND NOT HAVE A FLOOD WATCH OUT.

DAILY MAX TEMPS WILL BE NEAR NORMAL AND DAILY MINS WILL BE ABOVE
NORMAL AS HIGH DEWPOINTS KEEP MORNING LOWS FROM DROPPING OFF TOO
FAR.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
SOME ADJUSTMENTS MADE TO TAFS THE LAST 2 HRS...GIVEN CURRENT
STORMS. ADDED TEMPO GROUP ONLY TO SITES WERE STORMS LIKELY TO
MOVE ACROSS THE TAF SITE...OTHERWISE JUST LEFT VCTS IN FCST.

EARLIER DISCUSSION BELOW.

ALL SITES ARE VFR AS OF MID AFTERNOON HAVING FINALLY BURNED
OFF THE MORNING LOW CLOUDS AND FOG/HAZE. ALL IN TIME FOR THE
SCATTERED SHOWERS AND THUNDERSTORMS TO BEGIN POPPING UP. SITES
WILL STAY VFR UNLESS A STORM WANDERS NEARBY CAUSING LOCALIZED
REDUCTIONS.

SHOWERS AND STORMS WILL DIMINISH SOMEWHAT AFTER SUNDOWN...BUT THE
DEEP MOIST FLOW INTO THE REGION WILL KEEP AT LEAST ISOLATED
SHOWERS A POSSIBILITY RIGHT INTO MONDAY.

LATER TONIGHT WE CAN EXPECT TO SEE THE DEVELOPMENT OF LOW CLOUDS
AND SOME FOG...SIMILAR TO THE LAST COUPLE OF NIGHTS. THIS WILL
LAST THROUGH MONDAY MORNING AND LIFT ONLY SLOWLY DURING THE DAY
MONDAY...WITH MOST AREAS LIKELY REMAINING MVFR FOR MUCH OF NOT ALL
OF THE DAY.

MORE WIDESPREAD PRECIPITATION EXPECTED MONDAY AND TUESDAY...BEFORE
A RETURN TO A MORE SCATTERED SHOWER/THUNDERSTORM PATTERN LATER IN
THE WEEK.

OUTLOOK...

WED-FRI...GENERALLY VFR...BUT STILL WITH AREAS OF LOWER
CONDITIONS IN SHOWERS AND THUNDERSTORMS...MAINLY IN THE AFTERNOON.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR PAZ042-051>053-
057>059-065-066.

&&

SYNOPSIS...LA CORTE
NEAR TERM...FITZGERALD/LA CORTE
SHORT TERM...LA CORTE
LONG TERM...GARTNER/MARTIN
AVIATION...LA CORTE/MARTIN
Hazardous weather outlook, Jun 30, 1:04 PM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 PM EDT SUN JUN 30 2013

PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049-050-056-
063-064-011815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-PERRY-CUMBERLAND-
ADAMS-
204 PM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS COULD PRODUCE LOCALIZED DAMAGING WIND
GUSTS...HAIL...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A VERY HUMID AIRMASS IN PLACE WILL SUPPORT THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS. SOME LOCALIZED HEAVY RAINS WILL BE A
POSSIBILITY THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ042-051>053-057>059-065-066-011815-
SULLIVAN-MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-
YORK-LANCASTER-
204 PM EDT SUN JUN 30 2013

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 30, 2:42 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
342 PM EDT SUN JUN 30 2013

PAZ004-302015-
WARREN PA-
342 PM EDT SUN JUN 30 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN COUNTY...

AT 336 PM EDT...A STRONG THUNDERSTORM WAS NEAR GARLAND...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL AND CAUSE WATER TO POND ON ROADS
AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON
SMALL STREAMS AND CREEKS. THIS STORM WILL AFFECT
YOUNGSVILLE...CHAPMAN STATE PARK AND WARREN.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
STATE ROAD 59.

LAT...LON 4198 7919 4179 7904 4164 7942 4180 7955

FORECASTER: LA CORTE
Special weather statement, Jun 30, 2:47 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
347 PM EDT SUN JUN 30 2013

PAZ004-302015-
WARREN PA-
347 PM EDT SUN JUN 30 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN COUNTY...

AT 345 PM EDT...A STRONG THUNDERSTORM WAS NEAR BROCKPORT...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM AND CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
STATE ROAD 59.

LAT...LON 4198 7919 4179 7904 4164 7942 4180 7955

FORECASTER: LA CORTE
Special weather statement, Jun 30, 3:38 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
438 PM EDT SUN JUN 30 2013

PAZ006-010-011-302145-
CAMERON PA-ELK PA-POTTER PA-
438 PM EDT SUN JUN 30 2013

...A STRONG THUNDERSTORM WILL AFFECT CAMERON...SOUTHEASTERN ELK AND
SOUTHWESTERN POTTER COUNTIES...

AT 435 PM EDT...A STRONG THUNDERSTORM WAS NEAR HICKS RUN...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT TRUMAN...CAMERON...EMPORIUM AND SIZERVILLE.

THIS WILL IMPACT STATE ROAD 120.

LAT...LON 4149 7786 4147 7788 4148 7799 4140 7799
      4123 7824 4137 7849 4168 7814

FORECASTER: MARTIN

The radar

The Sterling radar (KLWX), 123 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
June 30, 4:50 PM EST
Where
Adams County, 2.66 mi N of York Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.038, -77.093

Thunderstorm winds estimated near 60 mph knocked down a few large trees, branches and utility wires along Latimore Creek Road in York Springs. The trees blocked and closed the road and the live wires caught a nearby field on fire. The wind also took a roof off of a chicken coup.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452026.